Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
221122 tn?1323014865

Prilosec? The culprit?

Well, you guys know that my PVCs are back.  I take fish oil and Cal/Mg. They were gone for so long that it was very nice.....mmmm.  THEN they came back.  Anyway, I noticed that it was about a week after I started taking Prilosec every day.  Then I didn't take it for a day or two and they got a lot better.  I took it again....back.  Stopped...they calmed.  Yesterday I didn't take it and I had a decent day.  I am going to ride this one out.  I have NO idea where there could be a connection, but this is too coincidental for my tastes.  I also remember, in the past, having bad times with PVCs and I might have been on Prilosec, Prevacid or Protonix at the time.  I was on them for a long stretch.  Anyone else?
24 Responses
Avatar universal
Hi,
I was just looking at this forum just to get reassurance. I was just sitting at home and all of a sudden a whole run of PVC's I guess.  Of course I started crying because I think I am going to die.  I have been sick for the past year with what they thought was Epstein Barr that tweaked my thyroid.  Anyway, I am so fatigued constantly, that I am sure that it is my heart and they have totally missed it.  I had an echo, not stress done last year and it was good. I could not do the stress echo because I could barely stand, I also had a holter and this brings me to your question about PPI's.  I was on Protonix and had the same problem. If you read the package insert on all the PPI's they have Cardiac side effects. If you ask your MD they say no way. All I know is you are correct in what you are feeling from the Prevacid, protonix and prilosec.
Sorry for the long answer.  I am just really stressed out.
Avatar universal
13 mos ago I started a new medication for GERD. 3weeks later I ended up in the hospital having 35-40,000 PVC's/day(bigeminy, trigeminy and worse) and was scheduled for an ablation. There was a 3 mos. waiting list and I was put on Atenolol. Ended up in Emerg 3 more times thinking I was going to die eventhough all tests(Angiogram, stress, echo etc showed a normal heart). 10 days before my ablation I ran out of  my medication for GERD and just decided to refill the Rx after the ablation. At night I just took a Pepcid chewable instead. Suddenly within 2 days my PVC's just totally disappeared and the ablation was put on indefinite hold. That was a year ago and I have been fine. GUESS WHAT!- the medication I ran out of and stopped was PRILOSEC. I have been wondering ever since about a connection and it's becoming more clear as time goes on. Rocky
Avatar universal

I too have suspected that Prilosec has something to do with my PVC's. Of course when you are getting hammered with PVC's, you're likely to suspect anything and everything. When your heart starts acting up, I suppose it's a natural instinct to get off your medicines and supplements. Nevertheless, I have made a pretty strong corelation between Prilosec and increased PVC's. I'm not 100% certain, but not far from it.
221122 tn?1323014865
My post DISAPPEARED!  Anyway, I really think I am on to something.  Yesterday was my second day without taking Prilosec and my PVCs were gone again.  Last night I had terrible acid, though.  I also can relate to periods of bigeminy where I was on Aciphex or Protonix.  I never made the connection.  The chewables don't work for me.  What do I do?  Choose between pain or PVCs?
1 Comments
Get DGL Licorice. It works. I got the caramel kind. Chew 1 or 2 about 20 minutes before meals and voila' no GERD
627839 tn?1226349899
Hummmh, Rita I was on Prilosec when the pvcs got real bad and then I had the VT.
You may have stumbled onto something here.  

I have only had a couple PVCs since then and have not taken Prilosec since then.

I know one of the side affects of certain GERD Meds are arrythmias that is why I do not take them since being diagnosed with VT.

I was just thinking the other day that my pvcs always happen when my reflux is bothering me. Wonder what the connection can be???????
Avatar universal
This is very interesting.  My doctor recently increased my dosage of Prilosec from 1-20mg tablet per day to 2-20mg tablets.  It was about that time that my PVCs increased significantly.  I am going to reduce my dosage back to 1-20mg tablet to see if there is any impact  I would never have put this together.
177337 tn?1310063499
I took Prilosec for six months with no changes in my pvc's.  Prilosec didn't work so they switched me to Protonix and I have been taking it since June.  I haven't noticed anything until recently so I'm not sure it is related.  I went 4 months with no problems.  Of course my doctor assured me that Protonix wouldn't bother my heart.  I'm going to try taking it every other day now because the reflux is so much better.  I was at the point where I was short of breath because my vocal chords were swollen.
Frenchie
221122 tn?1323014865
Over the years, doctors have often told me that certain meds would not produce certain side effects.  I don't know why they say it, but I have found that they are either lying or misled!  I know my body and am no dummy.  I didn't get the PVCs right away with the Prilosec.  It took almost a week.  That is why I don't think I ever made the connection.  I always think that the side effects would start right away.  That is not necessarily true. Well, I am still off and still doing okay.  The acid is back horribly, though.  My sister told me to take a TBS of vinegar. I'll try ANYTHING!
Avatar universal
How about trying another antacid?  I take Zantac when I need it.  I'm not sure how bad your acid is.
221122 tn?1323014865
It's BAAAAAAAD!  VERY BAAAAAAD!  I have some Zantac.  That is usually for after the fact.  I'll try that one again.  Thanks.
288089 tn?1232739736
Thanks for bringing this to my attention.  I have had 2 ablations for AVNRT in the last couple of months to no avail.  (I have had 4 in all.)  I've also been taking Protonix since the beginning of the year.  Perhaps that is the culprit?  I keep wondering why my heart is still pounding the next day after I got my ablations done?  I just looked up side effects of Protonix and it can result in Vitamin B-12 defficiency; symptoms of that include fatigue & weakness, pale skin, shortness of breath & fast heart rate.  All of which describe me to a tee (among others).  Is it possible, that, in all of the hundreds of doctor appointments that I've had this year, no one has checked my B-12?  This is definately something worth looking into.  Thanks for your post!  Have a wonderful day!  

PS. You know...there is something wrong with our doctors today when we seem to be spending all of our time on the internet "self-diagnosing".  If I hadn't self-diagnosed my kidney failure at the beginning of the year, I would probably be on the transplant list right now.  Fortunately, they are improving on their own (with a little help from meds, of course).  I'm beginning to lose my trust in them.
Avatar universal
I was so glad to find someone else who thinks there may be a link between PPI's (protein pump inhibitors) and heart arrhythmia's.  I had been on Prilosec/omeprazole for over 10 years.  A year ago I started having atrial fibrillation.  My doctor ran all the relevant tests and said my heart was fine and not to worry. At that time I questioned my gastroenterologist about being on Prilosec for such a long time. She assured me that there were no studies that showed any side effects from the long term use of PPI's.  I continued to suspect  Prilosec and attempted to discontinue it.  Unfortunately I did not keep a record of the prilosec intake or my arrhythmia's so I can't directly relate them. I have taken some Prilosec in the last year but not on a consistent basis.   I did have a long period the first part of this year without any arrhythmia's and then they started up again in August.

After a 2 day episode in September I went to the ER where they finally captured the Atrial Fibrillation and diagnosed me with Atrial Fibrillation with Rapid Ventricular Response (my heart rate was often over 170). I was in hospital for 6 days while they ran many tests and did an electro-cardioversion. I am now on medication in attempt to control the A Fib.  I continue to have intermittant episodes  of  A Fib.  I have stopped all PPI's and ATTEMPT to control my GERD with other methods.

I can't help but wonder if the long term intake of Prilosec caused this arrhythmia problem to start.  Then again I also wonder if there is any connection between the long standing problem of GERD and the arrhythmia's.  I am very interested in hearing from others with arrhythmia's who may have GERD and have taken PPI's.

Perhaps as a new member to this community I should be posting somewhere else, but when I saw that others suspect the PPI's I wanted to be involved with this discussion.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.